High Wind, Finney
- When
- December 19, 6:20 PM CST to 6:25 PM CST
- Where
- Finney forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
A strong storm system moved into Western Kansas the morning of Wednesday, December 19th. There was also a strong cold front that swept through Western Kansas that day, resulting in a tight surface pressure gradient.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A strong storm system moved into Western Kansas the morning of Wednesday, December 19th. There was also a strong cold front that swept through Western Kansas that day, resulting in a tight surface pressure gradient. North winds blew at 45 mph with gusts to around 60 mph. The snow began as light, but with that strong of winds, poor visibility resulted. The snow picked up in intensity in the late afternoon, and from 1 to 3 inches fell across Central Kansas. Two and a half inches of snow were reported at both Jetmore in Hodgeman County and Ness City in Ness County. Two inches of snow were reported at Wakeeney in Trego County and at La Crosse in Rush County. There were several reports of white out or near white out conditions, and at one point, the road between Holcomb and Lakin was closed due to near white out conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 19, 5:07 PM CST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 507 PM CST WED DEC 19 2012 ...UPDATED FOR AVIATION... .SYNOPSIS... ISSUED AT 248 PM CST WED DEC 19 2012 WATER VAPOR LOOP THIS AFTERNOON SHOWED THE MID LEVEL CYCLONE CENTER ALONG THE COLORADO-NEW MEXICO BORDER...WHICH APPEARED TO BE MOVING DUE EAST ALONG THE BORDER. A MID LEVEL DRY INTRUSION EXTENDED FROM SOUTH OF THE LOW ACROSS CENTRAL NEW MEXICO NORTHEAST INTO SOUTHWESTERN KANSAS. AS OF MID AFTERNOON...THE WHITEOUT AND NEAR WHITEOUT CONDITIONS IN MODERATE SNOW AND 30 KT WINDS ENCOMPASSED NORTHEASTERN COLORADO, FAR NORTHWESTERN KANSAS, AND A GOOD PORTION OF SOUTHWESTERN NEBRASKA. QUARTER-MILE OBS WERE REPORTED AT 20Z AT AKRON, LIMON, MCCOOK, IMPERIAL, AND BURLINGTON...WITH VISIBILITY DETERIORATING RAPIDLY AT GOODLAND. THE SURFACE COLD FRONT WAS PUSHING FAIRLY QUICKLY SOUTHEAST WITH THE FRONT EXTENDING FROM NEAR HOXIE TO SCOTT CITY TO HUGOTON. && .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 248 PM CST WED DEC 19 2012 CLEARLY, THE BIGGEST CHALLENGE IS HOW SEVERE CONDITIONS WILL GET THIS EVENING AND OVER HOW LARGE OF AN AREA...AS WELL AS DURATION. THE HOURLY SHORT TERM MESOSCALE MODELS ARE OFFERING A LITTLE BETTER INSIGHT INTO THE EVOLUTION OF THE STORM. AS THE MID LEVEL VORTICITY MAX PASSES ALONG THE WESTERN KS-OK BORDER THIS EVENING, A MID LEVEL ZONE OF FRONTOGENESIS WILL PUSH EAST ACROSS WESTERN KANSAS. THE STRONGEST FRONTOGENESIS WILL BE CONFINED TO AREAS MAINLY NORTH OF THE ARKANSAS RIVER...WHICH ISN'T MUCH OF A CHANGE FROM PREVIOUS FORECAST. THIS MORNINGS MODEL RUNS, THOUGH, HAVE BROUGHT 2-3 INCHES OF SNOW ACCUMULATION AS FAR SOUTH AS A GARDEN CITY TO DODGE CITY LINE. THE OFFICIAL FORECAST WAS UPDATED TO INCREASE SNOW AMOUNTS ABOUT A HALF INCH TO ONE INCH NORTH OF THE ARKANSAS RIVER. THE HIGH WIND WARNING STILL LOOKS GOOD FOR MUCH OF THE EVENING AS WE DO EXPECT SOME 30MB AGL MOMENTUM OF 50 KNOTS TO REACH THE SURFACE IN GUSTS...PARTICULARLY IN HEAVIER SNOW BANDS. IT WILL BE IN THE HEAVIER SNOW BANDS WHERE BLIZZARD CONDITIONS WILL OCCUR. THE QUESTION OF DURATION TO SUPPORT A BLIZZARD WARNING FARTHER SOUTH IS THE MAIN REASON WHY THE BLIZZARD WARNING WAS NOT EXTENDED FARTHER SOUTH...BUT THAT DOES NOT MEAN THAT SEVERE CONDITIONS WILL NOT OCCUR AT LEAST FOR A SHORT TIME DURING THE MID TO LATE EVENING HOURS. AFTER MIDNIGHT TONIGHT...THE STORM WILL BE PULLING AWAY FAIRLY QUICKLY WITH CONDITIONS IMPROVING MARKEDLY. NORTHWEST WINDS OF 20 TO 30 KNOTS WILL STILL CONTINUE ESPECIALLY ACROSS CENTRAL AND SOUTH CENTRAL KANSAS UP UNTIL DAYBREAK. FRESH SNOWCOVER WILL HAVE AN EFFECT ON TEMPERATURES THURSDAY AND HAVE LOWERED HIGHS ESPECIALLY NORTH OF NESS CITY TO LACROSSE WITH 20S TO LOWER 30S FOR MOST OF THE DAY. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 248 PM CST WED DEC 19 2012 MID TO UPPER LEVEL RIDGING WILL BUILD ACROSS THE CENTRAL UNITED STATES FRIDAY THROUGH SATURDAY THEN BECOME MORE ZONAL FROM WEST TO EAST SATURDAY INTO SUNDAY. HIGH PRESSURE AT THE SURFACE WILL BE FOUND ACROSS THE SOUTHERN PLAINS FRIDAY AND SATURDAY BEFORE SHIFTING INTO THE SOUTHEASTERN UNITED STATES SUNDAY. THESE FEATURES ARE ANTICIPATED TO SUPPRESS ANY SIGNIFICANT ACTIVITY ACROSS WESTERN KANSAS. THE ATMOSPHERE ACROSS THE PLAINS LOOKS TO BE DRY LEAVING MOSTLY CLEAR SKIES THROUGH SUNDAY. WITH HIGH PRESSURE TO OUR SOUTH, WINDS WILL GENERALLY BE FROM THE WEST TO NORTHWEST FRIDAY AND SATURDAY THEN BECOMING LIGHT AND VARIABLE SATURDAY NIGHT THROUGH SUNDAY. LOWS WILL DIP INTO THE TEENS FRIDAY MORNING WITH 20S SATURDAY THROUGH MONDAY MORNING. HIGHS FRIDAY AND SATURDAY WILL GENERALLY RANGE FROM THE LOWER 40S ACROSS NORTHERN KANSAS TO MID 50S ACROSS THE KS/OK BORDER. HIGHS SUNDAY WILL GENERALLY BE IN THE 40S. AN UPPER LEVEL SHORTWAVE MOVES INTO THE PACIFIC NORTHWEST MONDAY, THEN DEEPENS AND SHIFTS INTO THE CENTRAL ROCKIES MONDAY NIGHT. AS THIS TROUGH APPROACHES, AN AREA OF LOW PRESSURE IS EXPECTED TO DEVELOP ACROSS EASTERN COLORADO AT THE SURFACE, WHICH WILL SHIFT WINDS TO MORE OF A SOUTHERLY DIRECTION. MODELS THEN SUGGEST AN AREA OF LOW PRESSURE TO MOVE JUST SOUTH OF THE AREA TUESDAY. THIS WILL BRING MOSTLY CLOUDY SKIES AND A CHANCE OF SNOW. THIS IS OF COURSE OUT ON DAY 7 AND CONFIDENCE IS LOW IF THIS WILL UNFOLD AS DEPICTED. HIGHS MONDAY ARE FORECASTED TO RANGE FROM THE MID 30S ACROSS WEST CENTRAL KANSAS TO MID 40S ACROSS THE KS/OK BORDER. LOWS TUESDAY MORNING ARE ANTICIPATED TO BE AROUND 20 DEGREES WITH HIGHS TUESDAY AFTERNOON AROUND 30 DEGREES. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 456 PM CST WED DEC 19 2012 CIGS ARE EXPECTED TO RAPIDLY LOWER TO LIFR CONDITIONS BY 00Z AT ALL TAF SITES. THE WINDS WILL PICK UP ALSO TO NORTH TO NORTHWEST AT 30-40KT WITH GUSTS TO 50KT POSSIBLE. AFTER AN UPPER LOW AND WRAPAROUND SNOW MOVES ACROSS BY AROUND 02-03Z AT KGCK, 03-04Z AT KDDC, AND AT KHYS BY 05-06Z CIGS WILL IMPROVE RAPIDLY WITH CLEARING SKIES SHORTLY AFTER MIDNIGHT. WINDS WILL ALSO DECREASE BUT STAY GUSTY. && .PRELIMINARY POINT TEMPS/POPS... DDC 18 38 16 51 / 100 0 0 0 GCK 15 40 13 50 / 100 0 0 0 EHA 16 44 22 57 / 60 0 0 0 LBL 17 44 20 55 / 50 0 0 0 HYS 15 30 14 42 / 100 0 0 0 P28 22 41 19 54 / 40 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR KSZ030-031- 043>046-064-065. HIGH WIND WARNING UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT FOR KSZ061>063-066-074>081-084>090. && SYNOPSIS...UMSCHEID SHORT TERM...UMSCHEID LONG TERM...HOVORKA_42 AVIATION...KRUSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 510 AM CST WED DEC 19 2012 KSZ030-031-043>046-061>066-074>081-084>090-201100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 510 AM CST WED DEC 19 2012 /410 AM MST WED DEC 19 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A BLIZZARD WARNING IS IN EFFECT NORTH OF HIGHWAY 96 AND AROUND JETMORE AND LARNED FROM THIS AFTERNOON UNTIL MIDNIGHT TONIGHT. SEE WINTER WEATHER MESSAGE FOR ADDITIONAL DETAILS. A WINTER WEATHER ADVISORY IS IN EFFECT FROM 6 PM THIS EVENING UNTIL MIDNIGHT TONIGHT FOR SOUTH CENTRAL KANSAS FROM KINSLEY AND ST JOHN SOUTHWARD TO COLDWATER AND MEDICINE LODGE. SEE WINTER WEATHER MESSAGE FOR ADDITIONAL DETAILS. A HIGH WIND WARNING IS IN EFFECT ALONG AND SOUTH OF HIGHWAY 50 FROM SYRACUSE TO DODGE CITY FROM THIS AFTERNOON THROUGH MIDNIGHT TONIGHT. SEE WEATHER MESSAGES FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SOME CALLS TO SPOTTERS MAY BE NEEDED FOR WEATHER REPORTS AND SNOWFALL AMOUNTS LATER THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
547 PM CST WED DEC 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM NON-TSTM WND GST GARDEN CITY 37.98N 100.86W
12/19/2012 M56 MPH FINNEY KS EMERGENCY MNGR
THE EMERGENCY MANAGER ALSO REPORTS VISIBILITY DOWN TO 1/4
OF A MILE, LIGHT SNOW, AND POWER FLUCTUATIONS.
&&
FKRUSEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
607 PM CST WED DEC 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM NON-TSTM WND GST 1 ESE KENDALL 37.93N 101.52W
12/19/2012 M58 MPH KEARNY KS MESONET
&&
SUGDENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
618 PM CST WED DEC 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM NON-TSTM WND GST 1 NNE SYRACUSE 37.99N 101.74W
12/19/2012 M60 MPH HAMILTON KS MESONET
&&
06PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
619 PM CST WED DEC 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM NON-TSTM WND GST 1 S COOLIDGE 38.03N 102.01W
12/19/2012 M60 MPH HAMILTON KS MESONET
&&
06The national radar mosaic for the moment the first event began.
7 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431988, 431985, 431986, 431992, 431993, 431994, 431997.